A Graphical Analysis of Some Basic Results in Social Choice
We use a simple graphical approach to represent Social Welfare Functions that satisfy Independence of Irrelevant Alternatives and Anonymity. This approach allows us to provide simple and illustrative proofs of May's Theorem, of variants of classic impossibility results, and of a recent result on the robustness of Majority Rule due to Maskin (1995). In each case, geometry provides new insights on the working and interplay of the axioms, and suggests new results including a new characterization of the entire class of Majority Rule SWFs, a strengthening of May's Theorem, and a new version of Maskin's Theorem.
|Date of creation:||Nov 2000|
|Date of revision:|
|Publication status:||Published in Social Choice and Welfare (2002), 19: 587-611|
|Contact details of provider:|| Postal: |
Phone: (203) 432-3702
Fax: (203) 432-6167
Web page: http://cowles.econ.yale.edu/
More information through EDIRC
|Order Information:|| Postal: Cowles Foundation, Yale University, Box 208281, New Haven, CT 06520-8281 USA|
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Partha Dasgupta & Eric Maskin, 2008. "On The Robustness of Majority Rule," Journal of the European Economic Association, MIT Press, vol. 6(5), pages 949-973, 09.
- Saari, Donald G., 1991. "Calculus and extensions of Arrow's theorem," Journal of Mathematical Economics, Elsevier, vol. 20(3), pages 271-306.
- Yves Balasko & Hervé Crès, 1995.
"The Probability of Condorcet Cycles and Super Majority Rules,"
Research Papers by the Institute of Economics and Econometrics, Geneva School of Economics and Management, University of Geneva
95.01, Institut d'Economie et Econométrie, Université de Genève.
- Balasko, Yves & Cres, Herve, 1997. "The Probability of Condorcet Cycles and Super Majority Rules," Journal of Economic Theory, Elsevier, vol. 75(2), pages 237-270, August.
- Blackorby, C. & Donaldson, D. & Weymark, J.A., 1990.
"A Welfarist Proof Of Arrow'S Theorem,"
90a12, Universite Aix-Marseille III.
- Charles BLACKORBY & David DONALDSON & John A. WEYMARK, 1990. "A Welfarist Proof of Arrow's Theorem," Discussion Papers (REL - Recherches Economiques de Louvain) 1990031, Université catholique de Louvain, Institut de Recherches Economiques et Sociales (IRES).
- Wilson, Robert, 1972. "Social choice theory without the Pareto Principle," Journal of Economic Theory, Elsevier, vol. 5(3), pages 478-486, December.
When requesting a correction, please mention this item's handle: RePEc:cwl:cwldpp:1285. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Glena Ames)
If references are entirely missing, you can add them using this form.